Alabama, 2015

Heat in Alabama, June 23, 2015

June 23, 2015 · NWS HUN · 4 events in 4 counties and zones

Temperatures in the mid to upper 90s combined with dew points in the lower 70s to produce a three hour period of heat index values of 105 degrees in far northwest Alabama.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Temperatures in the mid to upper 90s combined with dew points in the lower 70s to produce a three hour period of heat index values of 105 degrees in far northwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 23, 10:41 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 23, 10:41 AM CST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1141 AM CDT TUE JUN 23 2015

.UPDATE...
FOR 18Z TAFS

&&

.DISCUSSION...
/ISSUED 1059 AM CDT TUE JUN 23 2015/
TEMPERATURES DID NOT WASTE ANYTIME TO JUMP INTO THE UPPER 80S TO 90
DEGREES ALREADY THIS MORNING. WITH DEWPOINTS CURRENTLY IN THE
70S...THE HEAT INDEX IS ALREADY IN THE UPPER 90S IN SOME LOCATIONS.
WITH THESE OBS...TEMPS AND HEAT INDEX WILL BE THE HOT TOPIC AGAIN
TODAY.

A SERIES OF OUTFLOW BOUNDARIES ARE MOVING SOUTHEASTWARD TOWARDS...AND
THROUGH...THE TN VALLEY. THEY ARE FROM THE DECAYING MCS THAT WENT
THROUGH IL/IN/MI/OH LAST NIGHT PRODUCING TORNADOES...WIND DAMAGE AND
FLOODING. ALONG WITH DAYTIME HEATING...THE BOUNDARIES COULD DEVELOP
ISOLATED TO SCATTERED CONVECTION THIS AFTERNOON. SHORT TERM MODEL
SOUNDINGS SHOW STEEP LEVEL LAPSE RATES...DRY AIR ALOFT...A SMALL CAP
AROUND 700MB BUT THERE IS OVER 2000 J/KG OF CAPE. GUSTY WINDS WOULD
BE THE MAIN HAZARD WITH ANY OF THE STRONGER STORMS THAT WOULD
DEVELOP. WITH THIS...INCREASED POPS FOR THIS AFTERNOON BUT KEPT IT IN
THE ISOLATED CATEGORY FOR NOW. THERE IS STILL THE UPPER LEVEL RIDGE
IN THE SOUTHERN PLAINS THAT IS SLOWLY BUILDING EASTWARD...BUT IT WILL
NOT BE ENOUGH TODAY TO HINDER PRECIP COMPLETELY.

SLIGHTLY INCREASED CLOUD COVER FOR EARLY THIS AFTERNOON TO ACCOUNT
FOR THE OUTFLOW BOUNDARIES AS SEEN ON VIS SATELLITE. ALSO INCREASED
HIGH TEMPS BY A DEGREE OR SO TO ACCOUNT FOR CURRENT TRENDS...TODAYS
TEMPS WILL BE MUCH LIKE YESTERDAY. HEAT INDEX VALUES WILL BE UNDER
ADVISORY CRITERIA...WITH MOST LOCATIONS SEEING AROUND 100 DEGREES.

JMS

&&

.AVIATION...
FOR 18Z TAFS... CONDITIONAL PREVAILING VFR CONDITIONS ARE EXPECTED
THRU THIS PERIOD. APPARENT HZ LAYER SHOULD REMAIN ABOVE THE SFC, SO
NO RESTRICTIONS TO VSBY ARE EXPECTED YET, BUT WILL CONTINUE TO
MONITOR. ISOLD TSRA ARE EXPECTED THIS AFTN/EVENING, AND THERE IS SOME
POTENTIAL FOR A COMPLEX OF TSRA TO DEVELOP IN SERN MO THIS AFTERNOON
AND DROP SE INTO SRN TN AND NRN AL LATER THIS EVENING AND OVERNIGHT.
WILL ASSESS THIS POTENTIAL AND ADD TO THE FORECAST IN FUTURE UPDATES
IF CONFIDENCE INCREASES.

AK

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 23, 12:42 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
142 PM CDT TUE JUN 23 2015

ALZ001>010-016-TNZ076-096-097-240100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
142 PM CDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

HEAT INDEX VALUES WILL PEAK BETWEEN 95 AND 105 DEGREES THIS AFTERNOON.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. SOME
STORMS MAY PRODUCE STRONG GUSTY WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON WITH A
BETTER CHANCE OF SHOWERS AND THUNDERSTORMS RETURNING FOR THE END OF
THE WEEK AND INTO THE WEEKEND. STRONG GUSTY WINDS AND FREQUENT
LIGHTNING WILL BE THE MAIN HAZARDS.

DANGEROUS HEAT IS EXPECTED THROUGH THURSDAY WITH AFTERNOON HIGH
TEMPERATURES IN THE MID TO UPPER 90S. HEAT INDEX VALUES ARE EXPECTED
TO REACH AT OR ABOVE 105 DEGREES IN SEVERAL LOCATIONS ALONG AND WEST
OF THE INTERSTATE 65 CORRIDOR. HEAT INDEX VALUES OF 95 TO 105 ARE
EXPECTED FURTHER EAST.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heat. Local standard time, as filed.

Heat, Colbert

When
June 23, 1:00 PM CST to 4:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

The heat index reached 105 degrees at Muscle Shoals during a three hour period.

Heat, Franklin

When
June 23, 1:00 PM CST to 4:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

The heat index reached 105 degrees at Muscle Shoals during a three hour period.

Heat, Lauderdale

When
June 23, 1:00 PM CST to 4:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

The heat index reached 105 degrees at Muscle Shoals during a three hour period.

Heat, Lawrence

When
June 23, 1:00 PM CST to 4:00 PM CST
Where
Lawrence forecast zone
Reported by
ASOS
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

The heat index reached 105 degrees at Muscle Shoals during a three hour period.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588936, 588937, 588939, 588940.